August 2006

Doxycycline-Induced Staining of Adult Teeth: The First Reported Case

Author Affiliations

Copyright 2006 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2006

Arch Dermatol. 2006;142(8):1065-1086. doi:10.1001/archderm.142.8.1081

Tetracyclines are one of the most common classes of antibiotics prescribed by dermatologists. We describe a woman with previously normal dentition who developed brown discoloration of her teeth after taking doxycycline for acne.

A 20-year-old white woman presented to the dermatology clinic for evaluation and treatment of acne vulgaris. Her medical history was unremarkable. She was not pregnant, and she was taking no medications. Because of the extent and scarring nature of her acne, treatment with oral doxycycline, 100 mg twice daily, was initiated along with topical tretinoin 0.025% cream. At follow-up 10 weeks later, she reported having stopped taking the doxycycline after 30 days of use owing to progressive darkening of her teeth (Figure), which was noted by both her and her mother. A thorough history and review of systems revealed no other plausible cause of the tooth discoloration. She denied excessive or unusual sun or artificial UV light exposure while taking the doxycycline, and the discoloration did not progress after she stopped taking the doxycycline. Treatments by her dentist have been successful in minimizing the drug-induced tooth discoloration.